Wisconsin, 2003

Heavy Snow in Wisconsin, March 4, 2003

March 4, 2003 · NWS MKX · 4 events in 4 counties and zones

A Heavy Snow event affected parts of south-central Wisconsin on March 4th. This was only the 2nd significant winter event of the 2002-03 winter season for this part of the state.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A Heavy Snow event affected parts of south-central Wisconsin on March 4th. This was only the 2nd significant winter event of the 2002-03 winter season for this part of the state. Accumulations of 6 to 7 inches were noted in the Wisconsin River Valley of Sauk, Dane, and Iowa Counties through the southern part of Columbia County. Newspapers reported that dozens of vehicle accidents occurred after roads became icy or snow-covered. Luckily, the snow was fluffy and had a low water content, which minimized the impact of the event. Synoptically, a cold front was situated south of Wisconsin while warm air advection and frontogenetic forcing were maximized around 700 mb (10,000 feet AGL) over southern Wisconsin under the right rear quadrant of a jet streak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 4, 4:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Mar 4, 4:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 AM CST TUE MAR 4 2003

FORECAST FOCUS IS ON SNOW TODAY AND TNT AND RESULTANT ADVISORY.

SFC OBS AND RADAR IMAGES SHOW BAND OF SNOW FM SW MN/NW IA WWD ALONG
NE/SD BORDER. SNOW IS ASSOCIATED WITH MID LEVEL FRONTOGENETIC
FORCING. AS POLAR TROUGH PROGRESSES INTO THE NRN PLAINS/NRN GRTLKS
TODAY AND TNT...A SHORTWAVE OVR THE SRN PLAINS WILL TRACK NEWD TO THE
OHIO VALLEY TNT. THESE TWO FEATURES WILL REINFORCE A STRONG CONFLUENT
ZONE THAT SHIFTS FM THE CURRENT LOCATION OVR NE/SD TO A LINE FM MO TO
LOWER MI BY 06Z WED. THE CONFLUENT ZONE WILL CONTINUE TO INDUCE
STRONG FRONTOGENESIS. ETA/AVN CROSS SECTION FM NE IL TO S CNTRL WI
REVEALS THE SLOPING NATURE OF THE FRONTOGENESIS AND THE ASSOCIATED
AGEOSTROPHIC/THERMALLY DIRECT CIRCULATION. THE CONFLUENCE ALSO
INTENSIFIES UPPER JET WITH RRQD ESTABLISHING ITSELF OVER SRN WI
TNT. SRN CWA IS WITHIN DEEP FRONTOGENETIC FORCING AND MDT OMEGA
BEGINNING LATE THIS AFTERNOON AND THIS EVENING. 700 MB MIXING
RATIOS FROM 2-2.5 G/KG IN THE SOUTH AND UNDER 2 G/KG OVR NRN CWA.
THIS GIVES CLOSE TO 6 INCHES NEAR THE ILLINOIS BORDER TO A COUPLE
INCHES OVER THE FAR NORTH. WILL ISSUE WINTER WEATHER ADVISORY FOR
ALL COUNTIES EXCEPT MQT...GREEN LK...FOND DU LAC AND SHEBOYGAN.

POLAR TROF AXIS TO EXIT SRN WI BY 12Z WED WITH HIGH PRES AND A
COLD...DRY AIR MASS IN PLACE. STRONG POLAR JET TO RMN OVR REGION ON
THU WITH A ROUND OF WAA EXPECTED. SFC LOW AND MOST FOCUSED WAA TO RMN
WELL NORTH BUT 20-30 POP STILL WARRANTED. FOLLOWED MAV TEMPS THROUGH
THU BUT DID ADJUST TEMPS UPWARD BY SEVERAL DEGREES FOR WED/THU TO
ACCOUNT FOR THE USUAL COLD BIAS OF THE MAV.

.MKX...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR ZONES
56>60...62>72.

GEHRING
Hazardous weather outlook, Mar 4, 6:00 AM CST, 7 hours before
WIZ046-047-051-052-056>060-062>072-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CST TUE MAR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

TOTAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED ACROSS THE
NORTHERN COUNTIES OF FOND DU LAC...GREEN LAKE...MARQUETTE...AND
SHEBOYGAN. 2 TO 4 INCHES ARE FORECAST FOR COLUMBIA...SAUK...
DODGE...OZAUKEE...WASHINGTON COUNTIES. 3 TO 6 INCHES WILL BE
POSSIBLE OVER DANE...GREEN...IOWA...LAFAYETTE...JEFFERSON...
KENOSHA...MILWAUKEE...RACINE...WALWORTH AND WAUKESHA COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORE LIGHT SNOW IS POSSIBLE FROM THURSDAY THROUGH SATURDAY...AND
AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT FOR SNOWFALL
MEASUREMENTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Sauk

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heavy Snow, Columbia

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Heavy Snow, Iowa

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heavy Snow, Dane

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346916, 5346917, 5346918, 5346919.